Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 62, NWS Lake Charles, LA

August 12, 20164 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 12, 2016, 6:35 AM CDT for 4 parishes in Louisiana. It was in force for 115 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2016, 6:35 AM CDT (11:35 UTC)
Expired
Aug 12, 2016, 8:30 AM CDT
In force
115 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 129 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:35 AM CDTFLASH FLOODLafayette, LADULLES RD IN LAFAYETTE/SCOTT BEGINNING TO FLOOD.
Aug 12, 6:58 AM CDTFLASH FLOODLafayette, LANUMEROUS REPORTS OF SECONDARY ROAD FLOODING IN AND AROUND LAFAYETTE. REPORTS VIA FACEBOOK.
Aug 12, 7:08 AM CDTFLASH FLOODNew Iberia, LANUMEROUS REPORTS OF SECONDARY ROADS FLOODED IN AND AROUND NEW IBERIA.
Aug 12, 7:44 AM CDTFLASH FLOODNew Iberia, LAPUBLIC SUBMITTED PHOTO OF A TRUCK SWEPT INTO A DITCH BY FLOOD WATERS ALONG LEWIS ST IN NEW IBERIA.
Aug 12, 7:58 AM CDTFLASH FLOODLafayette, LAPUBLIC SUBMITTED PHOTO OF A VEHICLE UNDERWATER AT THE INTERSECTION OF VEROT SCHOOL RD AND CAMELIA BLVD. WATER UP TO TAILLIGHTS.
Aug 12, 8:23 AM CDTFLASH FLOODYoungsville, LAMEDIA RELAYED FACEBOOK REPORTS OF VEHICLES UNDERWATER IN THE SQUIRREL RUN AREA OF YOUNGSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3805 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3805 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WGUS54 KLCH 121135
FFWLCH
LAC045-055-099-113-121330-
/O.NEW.KLCH.FF.W.0062.160812T1135Z-160812T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
635 AM CDT FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN VERMILION PARISH IN SOUTHWESTERN LOUISIANA...
  WEST CENTRAL ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  NORTHWESTERN IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  SOUTHERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL 830 AM CDT

* AT 634 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF SLOW-MOVING
  THUNDERSTORMS PRODUCING HEAVY RAINS ACROSS THE WARNED AREA. RADAR
  ESTIMATES SHOW A FEW LOCATIONS HAVE RECEIVED IN EXCESS OF THREE
  INCHES OF RAIN HAVE FALLEN OVER THE PAST COUPLE OF HOURS. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAFAYETTE...NEW IBERIA...ABBEVILLE...BREAUX BRIDGE...
  ST. MARTINVILLE...AVERY ISLAND...BROUSSARD...YOUNGSVILLE...ERATH...
  DELCAMBRE...MAURICE...COTEAU...ACADIANA REGIONAL AIRPORT...RIDGE...
  CADE...LYDIA...JEFFERSON ISLAND AND MILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 2984 9193 2984 9188 2985 9193 3001 9214
      3023 9221 3024 9188 3008 9175 2988 9168
      2987 9169 2985 9179 2983 9184 2983 9191

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:16 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 3:16 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
316 AM CDT FRI AUG 12 2016

.DISCUSSION...

.Short Term...Today through Saturday
Main forecast issue will be rainfall and flood potential. Numerous
showers and isolated thunderstorms continued over southeast and
south central Louisiana this morning.  Most of the heavy rainfall
was east of the forecast area...but moderate to heavy rain was
working into lower Acadiana. Precipitable water values are
abnormally high with LCH 00Z sounding reporting 2.6-2.7 inches. Weak
surface low/trough over southern Mississippi combined with disturbances
rotating around upper high will bring periodic bursts of heavy
rain to the area through Saturday.  Highest amounts are still forecasted
over the lower Acadiana region and central Louisiana.  WPC has these
areas under a moderate to high risk for excessive rain. No changes
to Flash Flood Watch at this time.

.Long Term...Saturday night through Thursday
With weak low shifting west into Texas...will continue trend of
previous forecast in slightly lowering rain chances through early
next week. It also appears that the focus for excessive rainfall may
shift north as frontal boundary stalls over the Southern Plains.
However...models runs are continuing to prog precipitable water
values around 2.5 inches. Therefore will maintain daytime rain
chances in the 40-60 percent range through the rest of the forecast
cycle. Max temperatures are forecasted to be slightly below normal
given projected cloud cover and forecasted rain coverage.

&&

.MARINE...
Outside of shower and thunderstorm activity...no significant marine
issues are forecasted.  Gradient has tightened enough to increase SW
winds to near 15 knots offshore. No plans for SCEC at this time
but will need to monitor through the weekend especially as surface
low shifts west. Surface ridge will work back into the SE U.S.
early next week allowing for weak onshore flow to resume.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  89  75  84  73 /  80  80  70  70
LCH  90  78  86  77 /  60  80  70  70
LFT  85  76  84  75 /  80  80  70  40
BPT  92  78  88  77 /  30  50  70  70

&&

.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch through Saturday evening for LAZ027>033-
     041>045-052>055-073-074.

TX...None.
GM...None.
&&

PUBLIC...04
Hazardous weather outlook, Aug 12, 5:05 AM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
505 AM CDT FRI AUG 12 2016

LAZ027>033-041>045-052>055-073-074-131015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-
505 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA AND
WEST CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH WILL CONTINUE FOR TODAY. LOW PRESSURE OVER
SOUTHERN MISSISSIPPI WILL MOVE EAST TODAY. THIS SYSTEM COMBINED
WITH VERY RICH TROPICAL MOISTURE WILL BRING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. RAINFALL
THROUGH SATURDAY MORNING WILL AVERAGE 2 TO 4 INCHES ACROSS LOWER
ACADIANA AND CENTRAL LOUISIANA AND 1 TO 3 INCHES OVER THE
REMAINDER OF SOUTHWEST LOUISIANA. CONDITIONS WILL BE FAVORABLE FOR
FLASH FLOODING ESPECIALLY OVER THE LOWER ACADIANA AREA. RESIDENTS
ARE URGED TO MONITOR WEATHER CONDITIONS AND BE ALERT FOR RISING
WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH SATURDAY EVENING. THE
HEAVIEST RAINFALL IS EXPECTED TO SHIFT WESTWARD TO NEAR THE
SABINE RIVER.

FOR NEXT WEEK...DESPITE DECREASING RAIN COVERAGE...DAYTIME RAIN
CHANCES WILL REMAIN ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TXZ180-201-215-216-259>262-131015-
TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-NORTHERN NEWTON-
SOUTHERN JASPER-SOUTHERN NEWTON-
505 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...ESPECIALLY
LATER TODAY AND WILL CONTINUE THROUGH TONIGHT. NO SEVERE WEATHER
IS EXPECTED....BUT LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAINFALL IS EXPECTED TO BECOME MORE WIDESPREAD ON SATURDAY...WITH
RAINFALL AMOUNTS ACROSS EAST TEXAS AVERAGING AROUND ONE HALF OF AN
INCH FRIDAY AND FRIDAY NIGHT...AND 2 TO 3 INCHES SATURDAY AND
SATURDAY NIGHT. LOCALLY HIGHER AMOUNTS ARE POSSIBLE.

THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND
INTO THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ430-432-435-450-452-455-470-472-475-131015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
505 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
OVER THE GULF WATERS AND ADJACENT LAKES/BAYS THROUGH TONIGHT...ESPECIALLY
OVER THE WATERS EAST OF CAMERON. NO WIDESPREAD SEVERE
THUNDERSTORMS ARE EXPECTED...HOWEVER ISOLATED STRONG TO SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT
LIGHTNING...WATERSPOUTS...AND HEAVY RAINFALL REDUCING VISIBILITY
TO LESS THAN ONE NAUTICAL MILE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODS OF NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
OVER THE GULF WATERS AND ADJACENT LAKES AND BAYS. NO WIDESPREAD
SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER ISOLATED STRONG TO
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT
LIGHTNING...WATERSPOUTS...AND HEAVY RAINFALL REDUCING VISIBILITY
TO LESS THAN ONE NAUTICAL MILE ARE POSSIBLE.

THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND
INTO THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 12, 6:24 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
624 AM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     FLASH FLOOD      LAFAYETTE               30.22N 92.03W
08/12/2016                   LAFAYETTE          LA   PUBLIC

            PUBLIC REPORTS STREET FLOODING SOUTH OF AMBASSADOR
            CAFFERY IN LAFAYETTE

&&

DJONES
Local storm report, Aug 12, 6:35 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
635 AM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     FLASH FLOOD      LAFAYETTE               30.22N 92.03W
08/12/2016                   LAFAYETTE          LA   BROADCAST MEDIA

            DULLES RD IN LAFAYETTE/SCOTT BEGINNING TO FLOOD.

&&

DJONES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:21 PM CDTSpecial Weather StatementLCHAvoyelles54 min
Aug 12, 1:59 AM CDTAreal Flood AdvisoryLCHSaint Landry2 hr
Aug 12, 5:35 AM CDTAreal Flood AdvisoryLCHIberia, Lafayette, Saint Martin, Vermilion115 min
Aug 12, 6:56 AM CDTSpecial Weather StatementLCHLafayette64 min
Aug 12, 7:41 AM CDTRiver Flood WarningLCHLafayette, Vermilion35 days
Aug 12, 8:24 AM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin, Vermilion6 hr
Aug 12, 10:12 AM CDTFlash Flood Warning EmergencyLCHIberia, Lafayette, Saint Martin5 hr
Aug 12, 10:38 AM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin14 days
Aug 12, 10:48 AM CDTFlash Flood WarningLCHEvangeline, Lafayette, Saint Landry, Saint Martin3 hr
Aug 12, 11:16 AM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary5 hr
Aug 12, 2:12 PM CDTFlash Flood WarningLCHAcadia, Avoyelles, Evangeline, Iberia, Lafayette, Saint Landry and 2 more5 hr
Aug 12, 3:30 PM CDTAreal Flood AdvisoryLCHAvoyelles2 hr
Aug 12, 4:07 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary6 hr
Aug 12, 4:21 PM CDTSpecial Weather StatementLCHRapides54 min
Aug 12, 4:57 PM CDTSpecial Weather StatementLCHRapides63 min
Aug 12, 5:24 PM CDTSevere Thunderstorm WarningLCHEvangeline, Rapides51 min
Aug 12, 5:37 PM CDTSpecial Weather StatementLCHVernon38 min
Aug 12, 5:52 PM CDTSevere Thunderstorm WarningLCHAllen, Rapides, Vernon38 min
Aug 12, 6:15 PM CDTSpecial Weather StatementLCHEvangeline45 min
Aug 12, 6:24 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry66 min
Aug 12, 6:31 PM CDTSpecial Weather StatementLCHSaint Landry59 min
Aug 12, 6:52 PM CDTSmall Craft AdvisoryLCH36 hr

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.